Hail, Jackson
- When
- May 12, 6:28 PM CST
- Where
- Jackson County, 2 mi S of Campbell Hill
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.883, -89.550
A complex of thunderstorms produced some large hail and strong winds from Carbondale north and west. Dime to quarter size hail fell at Carbondale, near Campbell Hill, and in the extreme northwest corner of Williamson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A complex of thunderstorms produced some large hail and strong winds from Carbondale north and west. Dime to quarter size hail fell at Carbondale, near Campbell Hill, and in the extreme northwest corner of Williamson County. Isolated downbursts blew down trees at Campbell Hill and DuQuoin. On the southwest side of DuQuoin, metal roofing was blown off a meat packing plant, and a nearby wooden fence was blown over.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 12, 1:44 PM CST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 12 2002
PRIMARY FOCUS REMAINS THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TONIGHT. RADAR AND SATELLITE IMAGES CONTINUE TO INDICATE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDWEST.
WILL RAISE POPS TO 100 PERCENT AREA-WIDE TONIGHT. AVN CONTINUES TO
HINT AT THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ALONG THE
FRONT TONIGHT. THIS COMBINED WITH WARM MOIST AIR LIFTED OVER THE
BOUNDARY WILL KEEP THE THREAT FOR HEAVY RAIN IN PLACE. ONE TO AS
MUCH AS THREE INCHES OF RAIN IS ANTICIPATED BEFORE THE PRECIPITATION
COMES TO AN END EARLY MONDAY MORNING...SO WILL MAINTAIN THE FLOOD
WATCH FOR THE ENTIRE AREA TONIGHT AND MONDAY MORNING. SEVERE THREAT
LOOKS MARGINAL GIVEN THE LACK OF A FOCUSING MECHANISM AT THE ONSET
OF THE ACTIVITY...IN ADDITION TO MARGINAL SURFACE-BASED INSTABILITY
AND RELATIVELY WARM FREEZING LEVELS. IF ANYTHING DOES GO SEVERE...
BELIEVE MAIN THREAT WILL BE ISOLATED LARGE HAIL.
BY MONDAY MORNING...THE COLD FRONT IS PROGGED EAST OF THE AREA.
HOWEVER...WILL KEEP A MENTION OF SHOWERS IN THE MORNING OVER MAINLY
CENTRAL AND EASTERN COUNTIES. CLEARING WILL ENSUE THROUGH THE COURSE
OF THE DAY INTO MONDAY NIGHT AS HIGH PRESSURE AND DRIER AIR FILTERS
IN. TUESDAY AND WEDNESDAY STILL LOOK DRY. LATEST 12Z AVN TRIES TO
BRUSH THE AREA WITH SHOWER ACTIVITY ON THURSDAY...BUT WILL HOLD OFF
FOR NOW GIVEN THE SLIGHTLY MORE NORTHWARD SURFACE LOW/FRONTAL
POSITION PROGGED BY THE LATEST MRF/CANADIAN/ECMWF MODELS. WILL
MAINTAIN CHANCE WORDING FOR FRIDAY AND SATURDAY AS ANOTHER VIGOROUS
STORM SYSTEM INFLUENCES THE AREA.
OVERALL...CURRENT FORECAST IS ON TRACK AND WILL MAKE MINIMAL CHANGES
TO THE OFFICIAL GRIDDED DATABASE. GENERALLY FOLLOWED A BLEND OF
FWC/MAV NUMBERS FOR THE FIRST TWO PERIODS...AND CLOSELY FOLLOWED
MAV/MEX GUIDANCE THEREAFTER.
.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA FOR TONIGHT
AND EARLY MONDAY.
PRESLEYILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 630 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH 293 IS IN EFFECT UNTIL 1100 PM CDT FOR PARTS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA... THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN SOUTHEAST MISSOURI... PERRY...WAYNE...BOLLINGER...AND CAPE GIRARDEAU. IN SOUTHERN ILLINOIS... JEFFERSON...WAYNE...EDWARDS...WABASH...PERRY...FRANKLIN...HAMILTON... WHITE...JACKSON...WILLIAMSON...SALINE...GALLATIN...UNION...JOHNSON... POPE...AND HARDIN. IN SOUTHWEST INDIANA... GIBSON...POSEY...AND VANDERBURGH. A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. AHEAD OF THIS FRONT...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO PUSH ACROSS THE WATCH AREA. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BOTH LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE READY TO TAKE IMMEDIATE ACTION IN THE EVENT A SEVERE THUNDERSTORM APPROACHES OR A WARNING IS ISSUED. IF YOU OBSERVE SEVERE WEATHER...PLEASE ENSURE YOUR REPORTS ARE RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED DIRECTLY INTO THE SPOTTER HOTLINE.
The Paducah radar (KPAH), 114 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295494, 5295495, 5295497, 5295496, 5295498.